Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 75, NWS Paducah, KY

July 8, 1997Bollinger County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 8, 1997, 7:41 PM CDT for Bollinger County, Missouri. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1997, 7:41 PM CDT (00:41 UTC)
Expired
Jul 8, 1997, 9:30 PM CDT
In force
109 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 090041
FFWPAH
MOC017-090245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT TUE JUL 8 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...BOLLINGER COUNTY
 
AT 740 PM DOPPLER RADAR INDICATED OVER TWO INCHES OF RAIN HAD FALLEN
NEAR BESSVILLE IN CENTRAL BOLLINGER COUNTY. THUNDERSTORMS STILL TO THE
WEST OF THE COUNTY WILL CONTINUE TO MOVE EAST A PRODUCE AN ADDITIONAL
ONE TO TWO INCHES OF RAIN OVER THE NEXT TWO HOUR.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR InN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
KEYSOR/WATSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:15 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST TUE JUL 8 1997

BIG CONCERN TODAY IS MCS INDUCED CIRCULATION CENTER MOVING ACROSS
MISSOURI AND THE PREVIOUS BOUNDARIES/GRAVITY WAVES ET AL OUT AHEAD
OF IT.  THUNDERSTORMS ADDED TO TODAYS FORECAST BUT WILL PROBABLY
REMAIN ISOLATED TO WIDELY SCATTERED IN COVERAGE.  MOST OF THIS
SHOULD DIE WITH SUNSET...BUT QUESTION REMAINS AS TO WHERE NEXT
SYSTEM WILL FORM OVERNIGHT AND WHAT FRONT WILL DO WEDNESDAY.

PREFER ETA VERSION OF TAKING MOST QPF INTO SOUTHERN ARK TODAY
AS COMPLEX DEVELOPS IN AREA OF BEST INSTABILITY/MOISTURE INDUCED
BY OUTFLOWS FROM MCS.  NGM HINTING THAT ANOTHER MCS MAY FORM IN
MISSOURI OVERNIGHT BUT INFLOW MAY BE INTERRUPTED BY ARK ACTIVITY
THEREFORE WILL PUT MORE WEIGHT IN ETA ATTM.  WILL SUGGEST MAINTAINING
THE CHANCE POPS THROUGH WEDNESDAY.  COLD FRONT SLOWLY SAGS TOWARD
THIS AREA AND REAL DRY AIR MAY WAIT UNTIL HEIGHTS LOWER LATER IN WEEK
TO GET THIS FAR SOUTH.  THEREFORE PREFER A GRADUAL COOLING TREND MUCH
LIKE FWC INDICATES.
.
FWC/FAN TEMPS ARE NOW RUNNING PRETTY CLOSE TO ACTUAL SO WILL MAKE
NO BOLD SUGGESTIONS ABOUT DEVIATING.

SDB

In the hours before

Local storm report, Jul 8, 6:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT TUE JUL 08 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    CLUBB                     MO   TORNADO
07/08/97   WAYNE                          REPORTED BY RESIDENT IN
                                          CLUBB. TREE LIMBS DOWN.
                                          VERIFIED BY WAYNE CO EOC.
Local storm report, Jul 8, 7:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT TUE JUL 08 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    ARAB                      MO   .75 INCH HAIL
07/08/97   BOLLINGER                      REPORTED RELAYED BY
                                          SHERIFFS OFFICE FROM
                                          SPOTTER IN ARAB IN
                                          SOUTHERN BOLLINGER.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard30 min
Jul 8, 8:05 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard40 min

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.